Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 31, NWS Charleston, WV

May 24, 2024Taylor County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 24, 2024, 10:00 PM EDT for Taylor County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 10:00 PM EDT (02:00 UTC)
Expired
May 25, 2024, 1:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 132 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 10:22 PM EDTFLASH FLOOD4 N Flemington, WVRoad closed due to flooding at Route 50 Gawthrop Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WGUS51 KRLX 250200
FFWRLX
WVC091-250500-
/O.NEW.KRLX.FF.W.0031.240525T0200Z-240525T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1000 PM EDT Fri May 24 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  West Central Taylor County in northern West Virginia...

* Until 100 AM EDT.

* At 1000 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McGee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely, or report flooding 
directly to the National Weather Service by calling toll free, 800 
401 9535, when you can do so safely.

&&

LAT...LON 3937 8018 3937 8008 3932 8007 3932 8018

FLASH FLOOD...RADAR INDICATED

$$

TRM
2 follow-up statements
253 
WGUS71 KRLX 250318
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1118 PM EDT Fri May 24 2024

WVC091-250500-
/O.CON.KRLX.FF.W.0031.000000T0000Z-240525T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taylor WV-
1118 PM EDT Fri May 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM EDT SATURDAY FOR 
WEST CENTRAL TAYLOR COUNTY...

At 1118 PM EDT, Doppler radar indicated the heaviest of the rain has 
ended across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are still 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly. Emergency management reported a road closure near 
the intersection of Gawthrop Road and Route 50 due to flooding, but 
that some high water was already beginning to recede.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  McGee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3937 8018 3937 8008 3932 8007 3932 8018

FLASH FLOOD...RADAR INDICATED

$$

TRM
087 
WGUS71 KRLX 250453
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1253 AM EDT Sat May 25 2024

WVC091-250503-
/O.EXP.KRLX.FF.W.0031.000000T0000Z-240525T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taylor WV-
1253 AM EDT Sat May 25 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM EDT EARLY THIS MORNING 
FOR WEST CENTRAL TAYLOR COUNTY...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3937 8018 3937 8008 3932 8007 3932 8018

$$

JLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 24, 9:10 PM EDT, 50 minutes earlier.

Area forecast discussion, May 24, 9:10 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
910 PM EDT Fri May 24 2024

.SYNOPSIS...
Daily chances for showers and thunderstorms through the
Memorial Day holiday weekend. Some storms could be capable of
damaging wind gusts, hail, and locally heavy downpours.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 905 PM Friday...

Had to add in some slight chance POPs for showers as a few
cells developed across the area at different corners, therefore
spread the POPs across much of the area, then tapered it off
through the overnight hours. These showers look to be quick to
develop and quick to dissipate and thunderstorm probability is
not zero, but very low at this point in time. However, there is
is one storm that recently developed near Clarksburg which should
be dissipating at any moment.

As of 710 PM Friday...

The forecast remains in tact and no significant changes were
made at this time.

As of 135 PM Friday...

A beautiful afternoon is underway for much of the forecast area to
kick start the Memorial Day weekend. This is with the help of
mid-level ridging aloft nudging shortwave energy eastward for
areas east of the mountains. However, radar trends at the time
of writing still have some pop up activity in our northeast
zones of Randolph and Pocahontas Counties sprouting along a
stationary front draped along our northern periphery. Outside of
a quick lightning burst in isolated convection, severe weather
is not anticipated today for our forecast area.

Radar trends quickly quiet down after sunset, with afternoon
cumulus fields also fading away. In a national perspective,
there is a low pressure system off to our west that will travel
across the country over the next several days, yielding
increasing moisture along onshore flow as our forecast area sits
within the warm-sector of this approaching disturbance.
Radiational cooling, coupled with light low level flow, may
promote areas of fog Saturday morning as a result of increased
moisture in the area.

After daybreak, fog erosion will branch out into another
afternoon cumulus field for Saturday. Temperatures warm up a few
more degrees into the mid-80s across the lowlands and the 70s
for the higher terrain, and growing muggier with the plethora of
moisture overhead. Aforementioned frontal boundary lazily
hanging over the area will once again promote isolated showers
and storms along the higher terrain Saturday afternoon.

By this point in the period, we'll also have our eyes on a line
of convection pressing through the Ohio Valley that could
encroach on the western flank of the area late in the afternoon
and evening. A slightly better emphasis on strong to severe
thunderstorms will be placed on Saturday, which could be
accompanied by damaging wind gusts, hail, and/or locally heavy
downpours. This could yield localized flash flooding concerns,
especially in the event of training convection.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 138 PM Friday...

Sunday will once again bring another potential for severe weather
and flooding. A potent 500-mb shortwave will be approaching from the
west Sunday afternoon and evening as a warm front slowly lifts north
from northern West Virginia into eastern Ohio and southwest
Pennsylvania. Models are showing anywhere from 30-40 kts of 0-6 km
bulk shear over portions of West Virginia, southeast Ohio and
northeast Kentucky, which is sufficient to support organized
convection. However, models still disagree on the amount of
destabilization over our region. The best instability will likely be
over Kentucky and southern Ohio, where models are predicting
anywhere from 1,000-1,500 J/kg of MLCAPE by early Sunday evening.

The SPC has placed much of our region in a marginal risk of severe
weather Sunday, with slight and enhanced risks farther to our west
across central Kentucky. All modes of severe weather will be
possible, but the most likely threat will be damaging wind gusts as
a potential QLCS develops ahead of the cold front in Indiana and
southern Illinois in the afternoon and pushes eastward. The most
likely timing for our region appears to be late Sunday and into
Sunday night, but we still have low confidence at this time.
Flooding will also be a concern with models showing PWATs anywhere
from 1.5-2.0 inches. Saturated soils from recent heavy rainfall
won't help the flooding threat, either.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 139 PM Friday...

Showers and thunderstorms are likely Monday as a cold front finally
passes through from the west. The most likely timing of rain Monday
seems to be in the morning and into the early afternoon ahead of a
500-mb shortwave. There should be some drying by the late afternoon
and into the evening as most of the forcing exits to the east.

For the rest of the week, scattered showers and a few thunderstorms
may linger on Tuesday and Wednesday as several rounds of energy
pivot around upper-level low pressure. The lower heights aloft will
translate to much cooler weather compared to what we have seen
recently. High temperatures will remain in the upper 60s to 70s
Tuesday, Wednesday and Thursday with overnight lows in the 40s and
50s.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
As of 735 PM Friday...

For our western sites, VFR will likely prevail even though a Cu
field is forecast to develop tomorrow afternoon. For our eastern
sites, VFR will be the dominate category outside some potential
for fog overnight into the mid to late morning. The main sites
which will be affected are CKB/EKN with VIS restrictions
forecast down to LIFR at both sites. With light flow and only
high clouds (not thick) fog can be prevalent across the valleys
as well possibly developing at CRW, maybe even BKW since
guidance does have some MVFR fog at that terminal. Confidence
is low on any fog for those two sites, however the possibility
is there.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Fog can sneak into other sites such as CRW
or even BKW however probability is low at this time.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                       SAT 05/25/24
UTC 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
EDT 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
CRW CONSISTENCY  H    H    H    H    H    H    H    L    L    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    L    H    H    H    H
EKN CONSISTENCY  H    H    H    L    L    L    L    M    M    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    L    H    M    H    H    H

AFTER 00Z SUNDAY...
IFR possible at times in showers and storms through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JMC
NEAR TERM...JZ/MEK
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JZ
Hazardous weather outlook, May 24, 4:56 AM EDT, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
456 AM EDT Fri May 24 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-250900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
456 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Localized flash flooding is possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe thunderstorms possible Saturday and Sunday. Localized
flash flooding is possible again Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 24, 9:41 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
941 PM EDT Fri May 24 2024

WVZ032-250245-
Taylor-
Including the city of Grafton
941 PM EDT Fri May 24 2024

...A HEAVY THUNDERSTORM IMPACTING WESTERN TAYLOR COUNTY...

At 930 PM EDT, Doppler radar was tracking a heavy thunderstorm
near Grafton. This thunderstorm was nearly stationary.

Torrential rainfall was occurring with this storm and may lead to
localized flooding. Even as the rain subsides, any high water that
develops may linger.

Do not drive your vehicle into areas where the water covers the
roadway. It is especially hard to tell the depth of the water at
night.

In hilly terrain there are hundreds of low water crossings which
are potentially dangerous in heavy rain. Do not attempt to travel
across flooded roads. Find alternate routes. It takes only a few
inches of swiftly flowing water to carry vehicles away.

TRM

Nearby

Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.